Rash with the multitargeted kinase inhibitors nilotinib and dasatinib: meta-analysis and clinical characterization
Article first published online: 22 JAN 2013
© 2012 John Wiley & Sons A/S
European Journal of Haematology
Volume 90, Issue 2, pages 142–150, February 2013
How to Cite
Drucker, A. M., Wu, S., Busam, K. J., Berman, E., Amitay-Laish, I. and Lacouture, M. E. (2013), Rash with the multitargeted kinase inhibitors nilotinib and dasatinib: meta-analysis and clinical characterization. European Journal of Haematology, 90: 142–150. doi: 10.1111/ejh.12052
- Issue published online: 22 JAN 2013
- Article first published online: 22 JAN 2013
- Accepted manuscript online: 14 DEC 2012 07:22AM EST
- Manuscript Accepted: 2 DEC 2012
- Canadian Dermatology Foundation
- Dermatology Foundation
- adverse drug reaction;
- keratosis pilaris;
Nilotinib and dasatinib are second-generation tyrosine kinase inhibitors approved for the treatment of chronic myeloid leukemia (CML). In clinical trials, they have both been reported to cause rash in a significant number of patients, but its incidence varies significantly and has not been characterized clinically or histologically. The aim of this study was to determine the incidence of rash with nilotinib and dasatinib, and to provide a clinical and histopathological description of the rash.
We conducted a meta-analysis of clinical trials evaluating nilotinib and dasatinib to determine and compare the incidence of rash with these medications. Additionally, we performed a retrospective chart review to analyze the clinical presentation and histology of patients presenting with rash.
The incidence of all-grade (grade 1–4) rash with nilotinib was 34.3% (95% CI, 27.9–41.3), higher (P = 0.017) than with dasatinib (23.3%; 95% CI, 18.8–28.6). Similarly, the incidence of high-grade rash with nilotinib (2.6%; 95% CI, 2.1–3.4) was higher (P = 0.002) than with dasatinib (1.1%; 95% CI, 0.8–1.6). The clinical presentation often consisted of a pruritic, perifollicular hyperkeratotic, occasionally erythematous papular rash affecting most areas of the body, depending on the severity.
Both nilotinib and dasatinib are associated with rash in a significant number of patients. Further studies to prevent and treat rash with nilotinib and dasatinib are required to improve patient quality of life, adherence with therapy and oncologic outcome.